Alert archive / Alabama / River Flood Warnings in 2024

River Flood Warning 65, NWS Atlanta, GA

January 11, 2024Lee County, Russell County, Alabama; Chattahoochee County, Muscogee County, Georgia

NWS Atlanta, GA issued this river flood warning at Jan 11, 2024, 8:03 PM CST for Lee County, Russell County, Alabama; Chattahoochee County, Muscogee County, Georgia. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jan 11, 2024, 8:03 PM CST (02:03 UTC)
Expired
Jan 11, 2024, 11:23 PM CST
In force
3 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Lee County, AL, Russell County, AL, Chattahoochee County, GA, Muscogee County, GA

The radar

The Maxwell AFB radar (KMXX), 71 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chattahoochee River at 14th Street at Columbus (CBUG1). The gauge peaked at 28.83 ft at Jan 10, 2024, 11:00 PM CST.

actionminormoderate304001/1201/13
Action stage
25 ft
Minor stage
27 ft
Moderate stage
42 ft
Major stage
47 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02341460, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

044 
WGUS42 KFFC 120203
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
903 PM EST Thu Jan 11 2024

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Alabama...Georgia...

  Chattahoochee River at 14th Street at Columbus affecting 
  Chattahoochee, Muscogee, Lee and Russell Counties.

For the Chattahoochee River Basin...including Helen, Dahlonega, 
Cornelia, Suwanee, Buford, Suwanee, Buford, Chattahoochee River 
upstream McGinnis Ferry Rd, Norcross, Chattahoochee River above 
Roswell, Roswell, Powers Ferry & I285 Atlanta, Smyrna, Chattahoochee 
River below Morgan Falls Dam, Atlanta, Atlanta, Atlanta, Atlanta, 
Fairplay, Fairburn, Whitesburg, Whitesburg, Whitesburg, Franklin, 
Corinth, Hammett Rd below Hogansville, Franklin, West Point, 
Columbus, Union, Omaha...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued Friday morning at 915 AM EST /815 
AM CST/.

&&

ALC081-113-GAC053-215-121415-
/O.NEW.KFFC.FL.W.0065.240112T0203Z-240112T1600Z/
/CBUG1.1.ER.240112T0142Z.000000T0000Z.240112T1000Z.NO/
903 PM EST Thu Jan 11 2024 /803 PM CST Thu Jan 11 2024/

...FLOOD WARNING IN EFFECT FROM THIS EVENING TO LATE TOMORROW 
MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Chattahoochee River at 14th Street at Columbus.

* WHEN...From this evening to late tomorrow morning.

* IMPACTS...At 27 feet, Flood stage is reached. Minor flooding 
  occurs along the river upstream and downstream from the gage on 
  the 14th Street bridge. Portions of the River Walk in Columbus 
  begin to flood and will be closed to the public. The water level 
  continues to approach the foundation of the Phenix City 
  Amphitheater in Alabama.

* ADDITIONAL DETAILS...
  - At 8:45 PM EST Thursday /7:45 PM CST Thursday/ the stage was
    27 feet and rising.
  - Forecast...The river is expected to rise to a crest of 27.4
    feet just after midnight tonight. It will then fall below
    flood stage late tonight.
  - Flood stage is 27 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3259 8511 3262 8505 3251 8496 3238 8495
      3238 8502 3250 8503


$$
1 follow-up statement
992 
WGUS82 KFFC 120523
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
1223 AM EST Fri Jan 12 2024

...The Flood Warning is cancelled for the following rivers in 
Georgia...Alabama...

  Chattahoochee River at 14th Street at Columbus affecting 
  Chattahoochee, Russell, Lee and Muscogee Counties.

ALC081-113-GAC053-215-120630-
/O.CAN.KFFC.FL.W.0065.000000T0000Z-240112T0523Z/
/CBUG1.1.ER.240112T0142Z.000000T0000Z.240112T1000Z.NO/
1223 AM EST Fri Jan 12 2024 /1123 PM CST Thu Jan 11 2024/

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Chattahoochee River at 14th Street at Columbus.

* ADDITIONAL DETAILS...
  - At 12:00 AM EST Friday /11:00 PM CST Thursday/ the stage was
    26.8 feet.
  - Forecast...The river is expected to drop to 20.0ft by early
    afternoon.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3259 8511 3262 8505 3251 8496 3238 8495
      3238 8502 3250 8503


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 11, 7:55 PM CST, 8 minutes earlier.

Area forecast discussion, Jan 11, 7:55 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
855 PM EST Thu Jan 11 2024

.UPDATE...
Issued at 846 PM EST Thu Jan 11 2024

No major changes needed to the forecast at this time.

High pressure has moved just offshore the SC coast this evening.
Strong low pressure is situated across the Red River Valley. The
low center will continue to move east overnight with precipitation
(shra/tsra)increasing from the west around sunrise or just after.
The gradient is still expected to tighten as the low moves east
of the Mississippi River. Have made no changes to the Wind
headlines this evening, but have made just a few tweaks to the
wind speeds/gusts. Model guidance has been running high lately,
and have bumped down values around 5 kt. However, the speeds/gusts
are still solidly within the the Warning and Advisory criteria
currently in effect.

&&

.SHORT TERM...
(This afternoon through Friday)
Issued at 219 PM EST Thu Jan 11 2024

Alright, so the majority of this AFD will focus on the severe
outlook for tomorrow along with timing. First of all, for the
remainder of the afternoon and evening expect mostly clear skies
with some high levels clouds over the area. Winds overall will be
relatively light through the overnight compared to tomorrow.

Now getting into tomorrow, this is where things get interesting. We
have had some significant changes to the SPC outlook for tomorrow.
We were at an enhanced risk yesterday, but the risk has been
downgraded to a slight risk (level 2/5) for much of the area. The
reasoning for this is due to decreasing likelihood of the dynamics to
make enough of an impact for widespread severe weather. This low
pressure system is very powerful as it moves eastward just north of
our area which will provide a lot of wind energy into our area. What
we are unsure about is the moisture and how far it will surge. We
currently have lower temperatures that are not unseasonably warm
like they were last year with the big event. Storms that do form
will be along the warm front as it surges northward but we are
uncertain of how far north it will move northward. Our highest
confidence in the severe risk area is central GA where the warm
sector is likely to setup tomorrow and the temps will have the
ability to make it to the surface moistening up the atmosphere
overall. Beginning as early as 7-8am we could start seeing showers
moving in from the west and by 10-2 could see severe thunderstorms
in form of more discrete thunderstorms in our western central GA
area. From 2-8pm is when the risk increases for the eastern portion
of our CWA. Finally a second round looks to come through later in
the afternoon into early evening where a line of showers and
thunderstorms associated with the cold front. The risk is less with
this line of showers and thunderstorms. The main risk will be wind
damage. This system has plenty of wind energy which will effect a
majority of the area. With the saturated ground, even 40 mph winds
could easily bring down trees so definitely still take this
seriously.

Going more into the wind forecast, we currently are expecting gusts
up to 40-45 mph for much of north and central GEorgia which has
prompted us to issue a wind advisory beginning at 7 am for north GA
and 10 am for metro GA south into central GA. This will expire at
1am as winds die down overnight tomorrow. In addition to the wind
advisory, we are looking at gusts in the northern tier of counties
for N GA up to 50 mph which will warranted a High Wind Warning for
this area beginning at 7 am and ending at 7 pm tomorrow. These winds
will be outside of the main severe risk so definitely keep in mind
that with the saturated soils. MAke sure to stay tuned to our social
media and webpage for any other updates through the night!

Hernandez

&&

.LONG TERM...
(Saturday morning through next Wednesday)
Issued at 219 PM EST Thu Jan 11 2024

Key Messages:

 - A rain snow mix could impact portions of north Georgia Monday
   into Tuesday.

 - An Arctic airmass will bring cold weather to the region by the
   middle of next week.

Saturday & Sunday:

The strong storm system that will impact Georgia on Friday will
drift gradually northeast into the Maritime provinces of Canada
this weekend. A surface high will filter into the state in its
wake, and this should lead to fair skies and dry weather over the
weekend. Westerly winds will be breezy on Saturday, with
occasional gusts in 20 to 28 mph range over eastern Georgia.
Expect highs to range from the 40s in north Georgia to the 50s in
central Georgia this weekend.

Monday through Thursday:

The primary weather concerns during this period will be the
potential for snow in northern Georgia Monday into Tuesday and
and influx of Arctic air by the middle of the week. Both events
are linked, in that the timing of the Arctic airs arrivals will
dictate the southward extent of any potential snowfall. For now
the majority of the ensemble (EPS & GEFS) members hold the cold
air back long enough to keep the Atlanta Metro and points south
and eastward as all rain. For portions of northern Georgia, the
snow potential is greater with 90% of the GEFS and EPS members
suggesting at least a trace of snow in Blairsville. If snow
occurs, the potential push of Arctic air Tuesday and Wednesday
could create issues for snow removal/melting. While forecaster
confidence in the snow is towards the lower end of the scale,
confidence in the bout of colder weather is high (see the CPC 6-10
Day Temperature Outlook). Temperatures could dip into the teens
for much of the region Wednesday morning. Meanwhile single digit
wind chill values could materialize Tuesday and Wednesday morning.

Albright

&&

.AVIATION...
(00Z TAFS)
Issued at 630 PM EST Thu Jan 11 2024

VFR through early tomorrow morning. Cigs should decrease to MVFR
as shra move in from the west just after 12Z. Models are gong IFR
on cigs tomorrow afternoon, but will only leave it in the prob
group for now. Not confident that it would be a prolonged
lowering of cigs. Winds will be gusty tomorrow...and ATL could see
gusts to around 30kt.

//ATL Confidence...00Z Update...
Med confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          35  60  31  47 /   0 100  10   0
Atlanta         41  61  31  46 /  10  90  10   0
Blairsville     33  51  24  40 /   0 100  10   0
Cartersville    40  60  26  45 /  10  90  10   0
Columbus        43  68  33  51 /  10  80  10   0
Gainesville     37  56  30  44 /   0 100  10   0
Macon           40  67  34  52 /  10  70  10   0
Rome            40  60  28  48 /  10 100  10   0
Peachtree City  40  63  29  48 /  10  80  10   0
Vidalia         42  70  41  54 /  10  50  30   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 7 AM to 7 PM EST Friday for GAZ001>009-
012.

Wind Advisory from 7 AM Friday to 1 AM EST Saturday for
GAZ001>009-011>016-019>021-030-041.

Wind Advisory from 10 AM Friday to 1 AM EST Saturday for
GAZ022>025-027-031>039-042>062-066>076-078>086-089>098-102>113.

&&

SHORT TERM...NListemaa
LONG TERM....Albright
AVIATION...NListemaa
Hazardous weather outlook, Jan 11, 2:04 PM CST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
304 PM EST Thu Jan 11 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-122015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
304 PM EST Thu Jan 11 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Severe thunderstorms are anticipated in the region on Friday. The
greatest risk for severe weather is expected over portions of
central Georgia, though the risk does extend into northern
Georgia. Damaging winds are the primary concern, but a couple of
tornadoes or isolated large hail could occur. Severe weather is
most likely between noon and 8 PM.

Winds will be gusty throughout the day on Friday, even without
thunderstorms. Gusts over 35 mph are possible for all of northern
and central Georgia, with local gusts over 45 mph expected in the
mountains of northern Georgia. A High Wind Warning is currently
in place for the north Georgia mountains, with a Wind Advisory out
for the Atlanta Metro and central Georgia.

A rain snow mix is possible in northern Georgia Monday night or
Tuesday. Significantly colder weather is probable by the middle
of next week, with wind chills in the teens or single digits
possible Tuesday and Wednesday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

Nearby

River Flood Warnings in Alabama, 2024River Flood Warnings in Georgia, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.